Most of us manage common aches and pains, fevers and other minor health concerns by reaching for acetaminophen or ibuprofen. You may also think of it as Tylenol vs. Advil. But, what’s the difference between the two? Jordan Reeder, ARNP, UnityPoint Health, helps you decide which over-the-counter pain reliever is best for your situation.
What is Acetaminophen?
It’s easy to confuse acetaminophen and ibuprofen as both anti-inflammatory drugs, but Reeder says acetaminophen isn’t actually meant for that purpose.
“Acetaminophen is a pain reliever and fever reducer,” Reeder says. “Tylenol is the brand usually associated with over-the-counter acetaminophen.”
While Tylenol’s only active ingredient is acetaminophen, there are hundreds of other medications that include acetaminophen. It’s a good idea to check the labels of all medications, both prescription and over-the-counter, to prevent overdosing.
What is Ibuprofen?
The major difference between the two medications is ibuprofen acts as an anti-inflammatory drug, which means it reduces inflammation and swelling. However, ibuprofen also offers other benefits.
“Ibuprofen is a non-steroid, anti-inflammatory. In other words, it works on reducing inflammation and pain in the body, and it can also be used as a fever reducer,” Reeder says.
Should I Take Acetaminophen or Ibuprofen?
Reeder says what you should take is really a matter of finding what works best for you. However, here are soft recommendations for common health ailments:
- Headache, common cold or fever. This is a personal preference. Some feel acetaminophen works better for them, whereas others find ibuprofen better relieves a headache.
- Muscle ache or pulled/strained muscle. Ibuprofen typically works better, due to the anti-inflammatory effects.
Reeder says naproxen and aspirin are two other common over-the-counter pain relievers. She describes the uses, benefits and potential problems with these as well.
- Naproxen. Another anti-inflammatory drug, which works much like ibuprofen. Some studies show this may be a better choice than ibuprofen for people at risk for heart disease.
- Aspirin. This also belongs to the non-steroid, anti-inflammatory medication class. It works similarly to ibuprofen but slows the clotting ability in the bloodstream. Because of this, it’s often given to reduce someone’s risk for heart attack and stroke. Aspirin isn’t recommended for children, as it is linked to Reye’s syndrome, a childhood illness affecting the brain and liver.
Health Risks of Acetaminophen & Ibuprofen
While most can take appropriate doses of acetaminophen or ibuprofen without issue, Reeder says there are situations where you should be extremely cautious.
“Acetaminophen should be used carefully in those with liver problems, but it is safe for pregnant women. Ibuprofen, on the other hand, should be used cautiously in those with heart disease, high blood pressure, clotting disorders, kidney problems and the elderly. If you are pregnant or trying to conceive, you should not use ibuprofen,” Reeder says.
Children specifically can only take pain relievers based on their age and weight.
“Children 6-months-old and under can only take acetaminophen for fever. Ibuprofen may be used once children are over 6 months of age. The difference between adult versions of these medications and children versions is the dosing is adjusted based on the weight of the child,” Reeder says.
In addition to who should use these pain relievers, taking too much acetaminophen or ibuprofen can lead to health concerns in the future.
“Too much ibuprofen can cause long-term kidney complications and potentially liver complications, too. It can also cause painful and bleeding ulcers in the stomach. Acetaminophen can be hard on the liver and may also cause kidney problems with long-term, chronic use,” Reeder says.